There is limited correlation between allergy to a penicillin antibiotic and allergy to a cephalosporin antibiotic. Most cross reactivity between penicillins and cephalosporins stems from whether their R1 side chains are structurally similar. Cross reactivity between penicillins and most second- and all third- and fourth-generation cephalosporins is negligible. The overall cross reactivity between penicillins and cephalosporins in individuals who report a penicillin allergy is approximately 1% and, in those with a confirmed penicillin allergy, 2.55%.
If a patient has had an allergic response to penicillin, it is safe to administer a cephalosporin with a side chain that is structurally dissimilar to that of the penicillin or to administer a third- or fourth-generation cephalosporin. It is also recommended, based on a small number of cases (n = 40), that cefadroxil be avoided in these patients. For patients with a questionable history of penicillin allergy, skin testing predicts a true penicillin allergy but does not reliably predict allergy to cephalosporins, particularly to those with dissimilar side chains.
When patients provide a history of penicillin allergy, further information should be obtained to determine whether an IgE-mediated response (anaphylaxis) occurred. In patients with a documented IgE-mediated response to penicillin, third- and fourth-generation cephalosporins can be used generously. First- and second-generation cephalosporins with R1 side chains similar to that of penicillin (ie, cefaclor, cefadroxil, cefatrizine, cefprozil, cephalexin, and cephradine; Figure 2) should be avoided; first- and second-generation cephalosporins with different R1 side chains can be given. Skin testing is not recommended for determining the safety of administration of cephalosporins to penicillin-allergic patients due to its unreliability.
The manuscript was copyedited by Linda J. Kesselring, ms, els, the technical editor/writer in the Department of Emergency Medicine at the University of Maryland School of Medicine.
J Emerg Med. 2012;42(5):612-620. © 2012 Elsevier Science, Inc.